Drug poisonings on the rise in Leeds Grenville Lanark, health unit warns

The Leeds, Grenville and Lanark District Health Unit (LGL) is raising awareness of an increase in drug poisoning-related emergency room visits in the area over the past two weeks.

In a media release, the health unit reports that in the previous two weeks, LGL has seen 21 emergency room visits; this is double the number of visits typically seen in the area.

The health unit monitors drug poisoning locally through the drug poisoning early warning and surveillance system. This system monitors data sources such as emergency room visits, Ontario Chief Coroner reports and the online overdose reporting tool used by community partner agencies to notify the health unit of drug poisoning cases where the victim may not have sought medical care.

Along with the recent increase in drug poisonings, the health unit has also been made aware of the presence of Xylazine in the unregulated drug supply locally. Xylazine can cause deep sedation, slow down breathing and heart rate, lower blood pressure, increase blood sugars, constrict pupils and cause extreme feelings of tiredness and fatigue. The risk of experiencing a fatal drug poisoning significantly increases if there is Xylazine unknowingly mixed with other substances such as opioids (i.e., fentanyl) or benzodiazepines (i.e., lorazepam) that cause sedation and central nervous system depression.

The health unit is reminding the general public and those who use substances that Xylazine DOES NOT respond to naloxone, the medication used to reverse opioid drug poisoning. Residents are encouraged to use naloxone training and administration, but the health unit highlights the importance of calling 911 for medical assistance in all suspected drug poisonings.

Naloxone remains highly effective in reversing opioid overdose even when other substances are involved. All drug poisonings are considered a medical emergency and seeking out emergency medical care is a vital step in the prevention of further fatalities.

  • The risk of an overdose can be reduced by following safer use practices:
  • Call 911 in the event of an overdose
  • Carry a naloxone kit Avoid mixing substances Use a small test dose first
  • Do not use alone If you have no other choice than to use alone.

Call the Overdose Prevention Hotline 1-888-688-6677 (National Overdose Response Service) For more information, visit: the Health Unit’s website or call 1-800-660-5853 or connect with @LGLHealthUnit on Facebook and Twitter or @lglhealthunit.z on Instagram.

Leave a Reply

Would you like to receive notifications of local breaking news? OK No thanks